[Skip to Content]
[Skip to Content Landing]
Article
December 28, 1979

Hazards of Dietary Supplements

Author Affiliations

Peoria, III

JAMA. 1979;242(26):2842-2843. doi:10.1001/jama.1979.03300260012007

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Recently one of us had occasion to embark on a protein-supplemented fast. While on the way to a noon meeting that promised to be particularly dull, and while suffering moderate hunger, this person purchased a package of 12 mints advertised as being sugar-free. Paying no attention to the label, he proceeded to consume all of the 12 mints during the two-hour meeting. Thirty minutes after the last mint was consumed, he began to experience marked abdominal distention, passed extremely large amounts of flatus, and experienced abdominal cramping. This was followed shortly by the development of profuse, watery diarrhea that persisted for the next 30 minutes and amounted to an estimated 1 to 1.5 L of fluid.Five hours after consuming the mints, the subject ate his evening meal, which consisted of 180 g (6 oz) of steak, and noted persistent vague abdominal distress with considerable flatus. Thirty

×